Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 204, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2001, 5:10 PM CDT for McHenry County, Pierce County, North Dakota. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 8, 2001, 5:10 PM CDT (22:10 UTC)
- Expired
- Aug 8, 2001, 6:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McHenry County, ND, Pierce County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:30 PM CDT | Thunderstorm Wind 52 E | Anamoose, ND | |
| Aug 8, 5:30 PM CDT | Hail 0.75 | Anamoose, ND | |
| Aug 8, 5:45 PM CDT | Hail 0.75 | Drake, ND | |
| Aug 8, 5:55 PM CDT | Hail 1.5 | Orrin, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -573 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
116 WUUS53 KBIS 082212 SVRBIS NDC049-069-082315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 510 PM CDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 615 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF KARLSRUHE...OR ABOUT 32 MILES EAST OF MINOT...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KARLSRUHE AT 515 PM CDT TOWNER AT 520 PM CDT BERWICK...ORRIN AT 530 PM CDT BALTA AT 540 PM CDT RUGBY...SILVA AT 550 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4829 10067 4789 10069 4789 9989 4848 9989 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:15 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 8, 3:15 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT WED AUG 8 2001 TWO MAIN SFC BOUNDARIES TO WATCH TODAY. THE FIRST IS A TROUGH EXTENDING FROM A LOW IN SWRN ONTARIO TO A LOW AT THE CNTRL ND/SD BORDER. SHOWERS AND TSTMS HAVE LINGERED ALL DAY ALONG THIS BORDER IN ND...BUT MID LEVEL H7 CAP OF 14-15C HAS KEPT THE STORMS FROM GROWING TO SEVERE LIMITS. AS STORMS MOVE INTO MN...THEY ENTER AN ENVIRONMENT WITH A WEAKER CAP. THE MAIN FOCUS FOR TONIGHT IS THE TRUE COLD FRONT THAT JUST MOVED THROUGH MOT AND IS APPROACHING DIK ATTM. EXPECT ATMOS TO DESTABILIZE RAPIDLY WI BREAKDOWN OF CAP. STRONG TO SEVERE TSTMS HAVE BEEN MOVING EWD IN SRN CANADA JUST N OF INTERNATIONAL BORDER...AND H850 OMEGA INDICATES GOOD LIFT BEHIND ADVANCING FRONT. H7 W-E FLOW THIS AFTN BECOMES NWLY THIS EVE/TONIGHT AND EXPECT LINE OF STORMS TO MOVE SWD INTO ND. ALSO...STRONG VORT ENERGY PROGGED TO SWEEP SEWD ACROSS THE STA TONIGHT TO KEEP SHOWERS OR TSTMS GOING IN THE NW UNTIL LATE EVE. LIS WELL BELOW ZERO AND CAPES ABOVE 1000...WL MENTION SEVERE IN ALL ZONES THIS EVE. CANADIAN HIGH PUSHES INTO STA TONIGHT AND INFLUENCES STA NEXT FEW DAYS. EXPECT HIGHS ONLY IN THE 70S THU AND LOWS THU NIGHT IN THE 40S. LOOKED AT FCST SOUNDINGS...AND THINK THERE WILL BE SOME AFTN CU DEVELOPMENT ON WED SO KEPT SKY CONDITIONS PARTLY SUNNY ON WED. IN THE EXTENDED...H500 NWLY FLOW TO KEEP DRY CONDITIONS AND A FEW CANADIAN SFC HIGHS KEEP MOVING SEWD ALONG THE PIKE. .BIS...NONE. VINING
In the hours before
Special weather statement, Aug 8, 11:21 AM CDT, 5 hours 49 minutes before
NDZ001-081725- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1121 AM CDT WED AUG 8 2001 A STRONG THUNDERSTORM IN EXTREME NORTHWEST DIVIDE COUNTY...WILL CONTINUE MOVING EASTWARD AT AROUND 20 MPH. EXPECT HEAVY RAIN... SMALL PEA SIZED HAIL AND FREQUENT LIGHTNING WITH THIS THUNDERSTORM AS IT APPROACHES THE FORTUNA AREA AROUND 1130 AM CDT. MR
Local storm report, Aug 8, 12:10 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
1210 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM 3 NORTH AMBROSE ND 3/4 INCH HAIL REPORTED
08/08/01 DIVIDE BY WEATHER SPOTTER.
MRLocal storm report, Aug 8, 12:15 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
1215 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
...CORRECTED FOR TIME WEATHER WAS OBSERVED...
1200 PM 3 NORTH AMBROSE ND 3/4 INCH HAIL REPORTED
08/08/01 DIVIDE BY WEATHER SPOTTER.
MRLocal storm report, Aug 8, 1:15 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
115 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM 3 NORTH AMBROSE ND .75 INCH HAIL REPORTED
08/08/01 DIVIDE BY WEATHER SPOTTER.
MRThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:47 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 58 min |
| Aug 7, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Aug 7, 10:02 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 43 min |
| Aug 7, 10:05 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 25 min |
| Aug 7, 10:34 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 56 min |
| Aug 7, 11:09 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 66 min |
| Aug 7, 11:20 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Aug 8, 2:30 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 60 min |
| Aug 8, 11:37 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Aug 8, 5:28 PM CDT | Tornado Warning | BIS | McHenry, Pierce | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.